Binkley, N.; Krueger, D.; Papp, A. E. de
IntroductionCase reports of women sustaining multiple vertebral fractures (VF) soon afterdenosumab discontinuation are accumulating.MethodsWe report a woman with five new vertebral fractures in ~8 months following discontinuation of long-term odanacatib (ODN), an experimental cathepsin K inhibitor.ResultsDXA examination demonstrated an ~12% decline in bone mineral density (BMD) and ~9% decline in trabecular bone score (TBS) since ODN discontinuation. Laboratory evaluation did not reveal a secondary cause of bone loss.ConclusionsThis case mimics observations following denosumab discontinuation, but, to our knowledge, is the first reported with ODN and the first documenting substantial decline in TBS. While not directly clinically relevant as ODN is no longer being developed, this case raises the possibility that a syndrome of multiple vertebral fractures could follow discontinuation of various potent osteoporosis therapies that produce major BMD increases but do not have persisting bone effects (i.e., all non-bisphosphonates). Use of antiresorptive therapies to prevent rapid bone loss following discontinuation of potent bone active agents seems appropriate. Identification of those patients who could be at risk for the multiple VF syndrome is needed.